Montana, 2008Heavy Rain in Montana, May 21 to 24, 2008
May 21 to 24, 2008 · NWS GGW · 2 events in 2 counties and zones
Over the course of four days, a slow-moving storm system brought multiple rounds of rainfall to central and northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Over the course of four days, a slow-moving storm system brought multiple rounds of rainfall to central and northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 7:49 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, May 20, 7:49 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT TUE MAY 20 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
THINGS UNFOLDING ABOUT AS PLANNED WITH SOME SEVERE WEATHER
OCCURRING WEST OF THE CWA IN THE GREAT FALLS VICINITY...AND
MOVING NORTH. SURFACE PRESSURE GRADIENT ACROSS EASTERN MONTANA
TIGHTENING IN RESPONSE TO THE LOW PRESSURE OVER CENTRAL MONTANA
BUCKING UP AGAINST THE HIGH PRESSURE EXTENDING SOUTH OVER THE
DAKOTAS INTO NORTHEAST MONTANA. FOR THIS REASON WILL RAISE THE
WIND SPEEDS JUST A BIT FOR THE OVERNIGHT...ESPECIALLY FOR THE
GLASGOW AREA WHERE OROGRAPHICS ESPECIALLY FAVOR AND ENHANCE
EASTERLY WIND. OTHERWISE REMAINDER OF THE FORECAST PRETTY MUCH
LEFT UNTOUCHED WITH PERHAPS SOME SHOWERS AND A THUNDERSTORM OR TWO
POSSIBLY SNEAKING INTO THE WESTERN HALF OF THE CWA TONIGHT.
PREVIOUS DISCUSSION...
UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WITH LEE TROF OVER
CENTRAL MONTANA. STRONG HEIGHT FALLS IN ADVANCE OF THIS TROF
COMBINED WITH A PLUME OF PACIFIC MOISTURE SHOULD SUPPORT SOME
THUNDERSTORM DEVELOPMENT ALONG THE HIGHER TERRAIN IN CENTRAL
MONTANA THIS AFTERNOON BEFORE SPREADING NORTHEAST THIS EVENING.
FORECAST SOUNDINGS CONTINUE TO INDICATE A WELL-MIXED BOUNDARY
LAYER...SO CERTAINLY SOME POTENTIAL FOR GUSTY WINDS...BUT GIVEN
LATE ARRIVAL OF THIS ACTIVITY BELIEVE WIND THREAT SHOULD BE
DIMINISHED SOMEWHAT AFTER SUNSET.
LEE CYCLONE DEVELOPS ACROSS NORTHERN WYOMING LATE TONIGHT WITH
INVERTED TROF OVER EASTERN MONTANA AS UPPER TROF CLOSES OFF OVER
THE GREAT BASIN. BEST PRECIPITATION CHANCES WILL BE GENERALLY TO
THE WEST OF THE INVERTED TROF AND WILL BE SLOW TO MOVE EAST AS
UPPER FLOW PARALLELS THE SURFACE BOUNDARY.
ALL MODELS AGREE IN AN OMEGA BLOCK STRENGTHENING JUST TO OUR EAST
BY THURSDAY MORNING. CONVERGENCE LINE LINGERS ACROSS THE WESTERN
ZONES WHERE BEST CHANCE OF RAIN WILL CONTINUE. LESSER CHANCES
STILL TO THE EAST. EBERT
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A VERY BLOCKING TYPE OF UPPER PATTERN ENSURES THAT THE UPCOMING
WET WEATHER PATTERN WILL BE SLOW TO CHANGE. MODELS INDICATE THERE
WILL BE A GRADUAL FILLING AND FRAGMENTING OF THE LARGE UPPER LOW
COMPLEX OVER THE WESTERN STATES. TIMING IS AN ISSUE AND THE
ECMWF IS QUICKEST TO DRY THINGS OUT. IN THIS BARELY-MOVING
PATTERN...AND AT THIS TYPICALLY MOIST...LATE IN MAY...TIME OF THE
YEAR...PREFER THE SLOWER SOLUTION...WITH SCATTERED SHOWERS
LINGERING AND JUST A GRADUAL LOWERING OF POPS. THE LATEST MODELS
LOOK SIMILAR TO PREVIOUS RUNS WITH NOTHING REALLY NEW TO ADD. THE
CURRENT FORECAST COVERS THE SITUATION WELL...SO FEW CHANGES MADE.
SIMONSEN
PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH THROUGH TUESDAY. A
VERY LARGE UPPER LOW DRAPED ACROSS THE WESTERN UNITED STATES WILL
BE THE DOMINANT FEATURE OF THE EXTENDED. MODELS CONTINUE TO
STRUGGLE IN HOW TO HANDLE THE FEATURES EMBEDDED IN THE LOW...AND
HOW AND WHEN TO MOVE IT OUT. GIVEN THE PLACEMENT OF THE LOW OVER
THE GREAT BASIN AND AN UPPER RIDGE EXTENDING OVER THE
DAKOTAS...THE BEST POTENTIAL FOR PRECIPITATION WILL LIE ACROSS THE
WESTERN ZONES THURSDAY NIGHT INTO FRIDAY. TEMPERATURES WILL ALSO
BE COOLER TO THE WEST AND WARMER TO THE EAST UNDER THIS PATTERN.
FRIDAY NIGHT AND BEYOND CONTINUED A BROADBRUSHED APPROACH WITH
NEAR CLIMATOLOGICAL POPS...WHICH GIVEN THE UNCERTAINTY SEEMS THE
BEST CHOICE UNTIL CONFIDENCE GROWS. GILCHRIST
&&
.AVIATION...
VFR WITH BROKEN CEILINGS AT AROUND 10K FT AGL TONIGHT...LOWERING TO
AROUND 5K AGL BY WEDNESDAY AFTERNOON. ANY SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY TONIGHT SHOULD REMAIN WEST OF THE TERMINALS.
SCATTERED SHOWERS THEN DEVELOP WEDNESDAY WITH THE CAPABILITY OF
REDUCING VISIBILITY BRIEFLY TO 5 MILES IN THE HEAVIER SHOWERS.
SIMONSEN/MCZ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 3:30 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
430 AM MDT TUE MAY 20 2008
MTZ016>027-059>062-202100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
430 AM MDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SWEEP THROUGH THE TREASURE STATE TUESDAY NIGHT
BRINGING COOLER AND WETTER CONDITIONS FOR THE REMAINDER OF THE
WEEK. THUNDERSTORMS WILL FORM AHEAD OF AND ALONG THE FRONT OVER
CENTRAL MONTANA TUESDAY AFTERNOON BEFORE MOVING INTO NORTHEAST
MONTANA TUESDAY EVENING AND OVERNIGHT. SOME OF THESE STORMS MAY BE
STRONG WITH GUSTY WINDS AND SMALL HAIL. PLEASE CONTINUE TO MONITOR
THE LATEST FORECAST FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Phillips
- When
- May 21, 12:00 AM MST to May 24, 6:00 PM MST
- Where
- Phillips County, Zortman
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -108.530
A trained spotter recorded 7.04 inches of rain from May 21 to May 24. The heavy rain washed out gravel roads in the Zortman area.
Heavy Rain, Petroleum
- When
- May 21, 9:00 PM MST to May 24, 6:00 PM MST
- Where
- Petroleum County, 5.19 mi NNE of Winnett
- Reported by
- Trained Spotter
- Coordinates
- 47.070, -108.310
A trained spotter measured a total of 4.70 inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- High Wind in Nebraska, May 21, 2008$30,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105599, 102191.